Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 42, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 12, 2018, 6:55 PM EDT for 4 counties in North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2018, 6:55 PM EDT (22:55 UTC)
- Expired
- May 12, 2018, 7:22 PM EDT
- In force
- 27 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Hoke County, NC, Moore County, NC, Richmond County, NC, Scotland County, NC
The radar
The Raleigh/Durham radar (KRAX), 118 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 1769 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191
WUUS52 KRAH 122255
SVRRAH
NCC093-125-153-165-122345-
/O.NEW.KRAH.SV.W.0042.180512T2255Z-180512T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
655 PM EDT SAT MAY 12 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
South central Moore County in central North Carolina...
Northeastern Scotland County in central North Carolina...
East central Richmond County in central North Carolina...
West central Hoke County in central North Carolina...
* Until 745 PM EDT
* At 654 PM EDT, a slow moving severe thunderstorm was located near
Hoffman, or 14 miles east of Rockingham, moving northeast at 5 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Aberdeen, Hoffman, Pinebluff, Sandhills Game Land and Camp Mackall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3491 7952 3498 7959 3503 7957 3515 7946
3500 7931 3491 7946
TIME...MOT...LOC 2254Z 225DEG 6KT 3498 7951
HAIL...0.88IN
WIND...60MPH
$$
JJM2 follow-up statements
081
WWUS52 KRAH 122314
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
714 PM EDT SAT MAY 12 2018
NCC093-125-153-165-122345-
/O.CON.KRAH.SV.W.0042.000000T0000Z-180512T2345Z/
Moore NC-Scotland NC-Richmond NC-Hoke NC-
714 PM EDT SAT MAY 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTH CENTRAL MOORE...NORTHEASTERN SCOTLAND...EASTERN RICHMOND
AND WEST CENTRAL HOKE COUNTIES...
At 712 PM EDT, a slow moving severe thunderstorm was located near
Hoffman, or 13 miles south of Southern Pines, moving northeast at 5
mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Aberdeen, Hoffman, Pinebluff, Sandhills Game Land and Camp Mackall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3493 7951 3498 7956 3501 7958 3502 7958
3515 7946 3500 7931 3493 7946
TIME...MOT...LOC 2312Z 231DEG 5KT 3500 7949
HAIL...0.88IN
WIND...60MPH
$$
JJM517
WWUS52 KRAH 122322
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
722 PM EDT SAT MAY 12 2018
NCC093-125-153-165-122331-
/O.CAN.KRAH.SV.W.0042.000000T0000Z-180512T2345Z/
Moore NC-Scotland NC-Richmond NC-Hoke NC-
722 PM EDT SAT MAY 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MOORE...
NORTHEASTERN SCOTLAND...EASTERN RICHMOND AND WEST CENTRAL HOKE
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However pockets of heavy
rain remains possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Raleigh.
LAT...LON 3493 7951 3498 7956 3501 7958 3502 7958
3515 7946 3500 7931 3493 7946
TIME...MOT...LOC 2320Z 225DEG 6KT 3501 7948
$$
JJMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:48 PM EDT, 7 minutes earlier.
Area forecast discussion, May 12, 6:48 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 648 PM EDT Sat May 12 2018 .SYNOPSIS... A persistent Bermuda high pressure system will extend into the southeastern U.S. through the weekend while a stationary front lingers to the north. A low pressure system will develop over the Gulf of Mexico on Sunday and drift slowly north early next week. && .NEAR TERM /THROUGH TONIGHT/... As of 648 PM Saturday... The extension of the Bermuda high into the SE US, coupled with the expansive upper level ridge axis that extends across much of the southern CONUS, will result in hot and mostly dry conditions today. While it took a little longer than originally expected, we are now seeing a few storms going up over the Sandhills, in proximity to the sheared remnants of a shortwave impulse that crossed the southern Appalachians last night. While both shear and forcing are weak, if one of the updrafts can develop a tall enough core, DCAPE values of 1000 to 1100 Joules/Kg could support isolated downburst/thunderstorm wind damage. Afternoon convection will die off quickly after sunset with mostly clear skies tonight. Lows in the mid 60s. && .SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/... As of 303 PM Saturday... Sandwiched between a cold front progged to stall near the Washington metropolitan area and a developing upper low invof of the eastern Gulf Mexico, strong mid/upper level anticyclone centered over the south-central CONUS will continue to extend east across the Carolinas, keeping it mostly dry on Sunday. The exception could be across the southern Coastal Plain counties, where hi-res CAMs show a little seabreeze activity trying to move inland into the far SE zones. Otherwise, continued southerly flow around the Bermuda high pressure cell will support highs of 90 to 95, the warmest Mother's Day we've seen in over 75 years(see NWS Raleigh Facebook and Twitter social media pages for additional Mother's Day climatology). Mild overnight lows in the mid 60s. && .LONG TERM /MONDAY THROUGH SATURDAY/... As of 245 PM Saturday... ...Unsettled Weather with Above Normal Precipitation Chances Expected during the Middle and End of the Upcoming Work Week... The upper-air pattern at the beginning of the long term period on Monday will feature an upper-level low over the northeastern G Gulf of Mexico and an elongated upper level ridge axis from the sub- tropical Atlantic into the Tennessee Valley with the main westerlies moving across the Ohio Valley and Mid-Atlantic. NWP guidance generally shows the upper low shifting slowly northwesterly with time, reaching the lower Mississippi Valley on Wednesday and then opening up into a trough across the Ohio and Tennessee Valleys on Friday before shearing out on Saturday. During this period, a subtropical high will become established across the western Atlantic which combined with the upper low/trough to the west, will result in a deep southerly flow across the Southeast. The plume of moisture with origins in the Carribean will interject precipitable water values of 1.75 to 2.0 inches across central NC for most of the long term which is between 2 and 3 standard deviations from normal. This will result in unsettled conditions with periods of showers and thunderstorms with locally heavy rain in a pattern that raises concern for flash flooding, especially in urban areas. Will need some time to refine the corridor of heaviest rain across the Southeast, but it needs to be watched. In terms of sensible weather, Monday will likely be the hottest and driest weather of the long term period with just isolated thunderstorms and highs in the lower 90s. The threat of showers and storms increases on Tuesday and likely peaks on Wednesday and Thursday, nearly supporting likely PoPs. Highs will range in the lower to mid 80s with lows in the 60s. Increasing uncertainty with how the pattern will evolve supports lower PoPs for Friday and Saturday and near to just above seasonable temperatures. -Blaes && .AVIATION /23Z SATURDAY THROUGH THURSDAY/... As of 648 PM Saturday... Isolated convection across the NC Sandhills may briefly impact KFAY through 02z, before dissipating. Otherwise, aside from some patchy fog around daybreak, expect predominately VFR conditions through 00Z Monday. Outlook VFR conditions are expected to persist into Monday. Deep southerly flow between an upper level low that will move slowly north through the Deep South and Bermuda high pressure over the western Atlantic, will draw tropical moisture into the region Tuesday through Friday. This will result in numerous to widespread shower and storms and associated sub-VFR CIGS and VSBYS restrictions each day through the period. && .CLIMATE... RDU Records: Date | High Year | High Min Year ------------------------------------------ 05/12 95 1896 73 1896 05/13 93 2000 72 1933 05/14 94 2010 70 1933 GSO Records: Date | High Year | High Min Year ------------------------------------------ 05/12 100 1916 68 1968 05/13 94 1914 69 1918 05/14 93 1956 68 2014 FAY Records: Date | High Year | High Min Year ------------------------------------------- 05/12 95 2000 71 2015 05/13 95 2000 71 1933 05/14 98 1933 71 1933 && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...BLAES NEAR TERM...CBL SHORT TERM...CBL LONG TERM...BLAES AVIATION...CBL CLIMATE...KCP
Hazardous weather outlook, May 12, 2:57 AM EDT, 15 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 257 AM EDT Sat May 12 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-130700- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 257 AM EDT Sat May 12 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 12, 6:35 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Raleigh NC
635 PM EDT SAT MAY 12 2018
NCZ075-084>086-122300-
Scotland NC-Richmond NC-Hoke NC-Moore NC-
635 PM EDT SAT MAY 12 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MOORE...
NORTHEASTERN SCOTLAND...EAST CENTRAL RICHMOND AND NORTHWESTERN HOKE
COUNTIES UNTIL 700 PM EDT...
At 635 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hoffman, or 14 miles east of Rockingham, moving northeast at 10 mph.
Half inch hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Southern Pines, Raeford, Pinehurst, Aberdeen, Hoffman, Pinebluff,
Silver City, Sandhills Game Land, Ashley Heights and Camp Mackall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
&&
LAT...LON 3489 7953 3499 7961 3521 7940 3500 7920
3489 7945
TIME...MOT...LOC 2235Z 233DEG 7KT 3498 7951
JJMThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:36 PM EDT | Special Weather Statement | RAH | Montgomery | 39 min |
| May 12, 6:35 PM EDT | Special Weather Statement | RAH | Hoke | 25 min |
| May 12, 7:51 PM EDT | Special Weather Statement | RAH | Lee | 24 min |
| May 12, 7:59 PM EDT | Special Weather Statement | RAH | Harnett | 31 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.